FDA Says Eating This Could Cause "Serious Adverse Events" in New Warning
You might think you're eating something harmless—but take a closer look.
If you look around your kitchen and pantry, you'll probably recognize many long-familiar brand names on products you've consumed for decades. And that broad brand recognition is exactly what some marketers are depending on when they create copycat products meant to resemble these favorites. To that end, the Food & Drug Administration (FDA) has issued a new warning meant to protect you and those around you. Read on to find out what it is, why it's necessary, and what to do if you or your loved ones experience harm as a result.
The FDA is warning of potential danger from eating products laced with tetrahydrocannabinol (THC)
The FDA has issued a broad warning of a potential danger that could put children in particular at the highest risk. The hazard? Accidentally eating products that contain THC. "Accidental ingestion of these edible products may cause serious adverse events," according to the FDA's statement, noting the danger is pronounced, "especially in children."
THC-laced foods are being made to look like recognizable mass-market food brands.
If the risk seems overblown, consider that various THC-containing products are being sold to intentionally look just like ordinary mass-market brands, whose labels are easily recognized—especially by kids. Think breakfast cereal, candy, and cookies.
The copycats deliberately use packaging that looks similar to logos, names, colors, or imagery on the packaging of products from brands like Cap'n Crunch, Cocoa Pebbles, Cocoa Puffs, Froot Loops, Fruity Pebbles, Nerds Ropes, Starbursts, Sour Patch Kids, Trix, and more.
The FDA has already registered many adverse events experienced by children and adults.
The FDA's warning notes that the problem is far from merely theoretical at this stage: The agency is aware of multiple media reports describing children and adults who accidentally ate these copycat products containing THC and faced adverse effects.
As well, the FDA itself logged more than 100 reports related to children or adults experiencing adverse effects after eating these products between January 2021 through April 24, 2022. Effects included hallucinations, increased heart rate, and vomiting. Many even required medical intervention or hospital admission. Seven of the reports were specifically linked to copycat products of popular foods including Cocoa Pebbles, Nerds Rope, Skittles, Sour Patch Kids, and Starburst.
Here's what you can do to mitigate your loved ones' risk from accidentally consuming copycat products that contain THC.
The FDA is actively working with federal and state partners to address the concerns related to these copycat products and is "monitoring the market for adverse events, product complaints, and other emerging cannabis-derived products of potential concern," according to the warning.
The agency recommends consumers keep any products in this category well out of the reach of children. If you suspect anyone in your care has become ill after accidentally eating one, call 911 or get emergency medical help immediately. Call the local poison control center at 800-222-1222 if a child has consumed these products; don't wait to see if the child presents any symptoms before you call. Further, you should contact your healthcare provider if you or someone in your care recently ingested these products and you have health concerns.
Consumers, patients, and health care providers are all encouraged to report complaints and cases of exposure and adverse events to the FDA's MedWatch Safety Information and Adverse Event Reporting Program: Call an FDA consumer complaint coordinator if you wish to speak directly to a person about your problem. You can also fill out an electronic Voluntary MedWatch form online, or a paper Voluntary MedWatch form that can be mailed to the FDA. Visit www.fda.gov/fcic for additional info.
READ THIS NEXT: If You Notice This After Eating Meat, Call Your Doctor, Experts Warn.